Alert archive / Tennessee / Flash Flood Warnings in 2022
Flash Flood Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 6, 2022, 7:56 PM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2022, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 6, 2022, 10:32 PM CDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bledsoe County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 134 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
402
WGUS54 KMRX 070056
FFWMRX
TNC007-143-070500-
/O.NEW.KMRX.FF.W.0033.220807T0056Z-220807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
856 PM EDT Sat Aug 6 2022
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Northeastern Bledsoe County in east Tennessee...
Central Rhea County in east Tennessee...
* Until midnight CDT /100 AM EDT/.
* At 756 PM CDT /856 PM EDT/, Doppler radar indicated thunderstorms
producing very heavy rain across the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stinging Fork Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3569 8501 3574 8504 3575 8503 3575 8501
3575 8500 3575 8499 3577 8493 3577 8492
3576 8492 3576 8491 3574 8489 3570 8490
3564 8491 3561 8491 3560 8496 3565 8499
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
983
WGUS74 KMRX 070244
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1044 PM EDT Sat Aug 6 2022
TNC007-143-070500-
/O.CON.KMRX.FF.W.0033.000000T0000Z-220807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bledsoe TN-Rhea TN-
944 PM CDT Sat Aug 6 2022 /1044 PM EDT Sat Aug 6 2022/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1 AM
EDT/ TONIGHT FOR NORTHEASTERN BLEDSOE AND CENTRAL RHEA COUNTIES...
At 944 PM CDT /1044 PM EDT/, Doppler radar indicated thunderstorms
produced heavy rain across the warned area. Between 2 and 4 inches
of rain have fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stinging Fork Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3569 8501 3574 8504 3575 8503 3575 8501
3575 8500 3575 8499 3577 8493 3577 8492
3576 8492 3576 8491 3574 8489 3570 8490
3564 8491 3561 8491 3560 8496 3565 8499
FLASH FLOOD...RADAR INDICATED
$$817
WGUS74 KMRX 070332
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1132 PM EDT Sat Aug 6 2022
TNC007-143-070342-
/O.CAN.KMRX.FF.W.0033.000000T0000Z-220807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bledsoe TN-Rhea TN-
1032 PM CDT Sat Aug 6 2022 /1132 PM EDT Sat Aug 6 2022/
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BLEDSOE AND
CENTRAL RHEA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3569 8501 3574 8504 3575 8503 3575 8501
3575 8500 3575 8499 3577 8493 3577 8492
3576 8492 3576 8491 3574 8489 3570 8490
3564 8491 3561 8491 3560 8496 3565 8499
$$
TDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:46 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 6, 6:46 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 746 PM EDT Sat Aug 6 2022 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM (This Evening through Sunday)... Key Messages: 1. Another round of storms through this evening and again mainly Sunday afternoon/evening. Main concern will remain isolated damaging winds with down trees being the main threat. Also, localized heavy rainfall producing runoff/flash flooding. 2. Patchy areas/areas of fog expected tonight/early Sunday morning. Some of the fog will be dense. Discussion: Currently there are two main areas of storms, northern Plateau and far east Tennessee Mountains. The latest HRRR and HREF show increasing coverage of storms across in the valley late this afternoon/early evening, especially areas along and north of interstate 40. MLCAPEs are between 2000-2500 with DCAPE of 800-900 (Theta-e Difference of 25-30) and PWs of 1.6-1.8 inches. Mid-level lapse rates of 6-6.2 degree C. These parameters the potential of damaging winds (wet ground will increase the threat of down trees) and localized runoff/flash flooding problems. Loss of daytime heating by sunset, convection will quickly diminish in coverage and intensity. Can not rule out isolated/widely scattered convection anytime overnight. For tonight, shower and thunderstorm activity diminish greatly with sky becoming partly cloudy. Any breaks in the clouds will allow for patchy areas/areas of fog. Some of the fog will likely become dense. Degree of coverage largely depends on amount of clearing. For Sunday, pattern of weakness in upper ridge and surface ridging into the southern Appalachians. Airmass will remain similar to the last couple of days. Main forcing will be the terrain features and expect initial convection development over the mountains and Plateau. MLCAPEs will be up to 2000 with continued DCAPEs of 600-800 and PWs of 1.6-1.7 inches. Same concerns with isolated damaging winds and localized heavy rainfall/flash flooding. .LONG TERM (Sunday Night through Friday Night)... Key Messages: 1. Mainly diurnal showers and thunderstorms each day with the potential for localized strong storms and flash flooding. 2. Potential cold front passage Thursday, with drier conditions behind it. Discussion: In the upper levels, weak ridging will be over the South with the exception of an inverted trough along the Gulf Coast. A trough will dip into the Ohio Valley on Wednesday and into the Tennessee Valley by Wednesday night into Thursday. Northwesterly upper level flow will continue through Friday as a deep trough anchors over the East Coast. At the surface, an extension of the Bermuda-Azores high will be over the Southeast. A cold front will slowly move through the Ohio Valley on Wednesday. This front will slowly move through the Tennessee Valley Wednesday night (ECMWF) or Thursday (GFS). Either way showers and thunderstorms will continue Thursday afternoon and evening as minor shortwaves move through the pattern. This looks like a clean frontal passage with a drier air mass moving into the region by Thursday night or Friday. Monday and Tuesday: Scattered to numerous showers and thunderstorms are expected each afternoon and evening with a moist air mass in place with PWAT values around 2 inches. With moderate instability (CAPE: 2000 to 3000 J/kg) forecast a few strong to severe thunderstorms will be possible. The biggest threat will be damaging wind gusts and high rain rates that cause localized flash flooding. We have been getting a lot of reports of trees falling the past week even when there are no showers or storms on radar. The wet soils make trees more vulnerable, so that trend will likely continue as long as we are in this wet pattern. Wednesday and Thursday: A slow moving cold front will bring showers and storms day and night. The threat for strong storms producing damaging winds and high rain rates will be highest Wednesday and Thursday with greater lift from the frontal boundary. Friday: With a drier air mass in place, activity will be more isolated and hopefully this will be a break from the wet pattern. && .AVIATION... 00Z TAF DISCUSSION. Main flight concerns this evening will be lingering storms at KCHA and KTRI during the next hour with MVFR visibilities. Activity near KTYS has already moved out. Later tonight fog will be the development of fog and low clouds at TRI and TYS and some MVFR fog at KCHA. IFR to possibly LIFR conditions possible especially between 06-12Z. Redevelopment of storms are expected again Sunday in the afternoon so continued prob30 remarks after 18Z. Due to surface ridging into the southern Appalachians, winds will be light and variable except near thunderstorms. TD && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 6, 2:11 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 311 PM EDT Sat Aug 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 311 PM EDT Sat Aug 6 2022 /211 PM CDT Sat Aug 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms through this early this evening then diminishing in coverage and intensity. Localized flash flooding and damaging wind gusts are the main concerns within the strongest storms. .DAYS TWO THROUGH SEVEN...Sunday through Saturday A wet pattern will remain in place with scattered showers and thunderstorms each day. The greatest coverage of thunderstorms is expected to be in the afternoon and evening hours. Localized flooding will be possible with thunderstorms that move slowly or track repeatedly over the same locations, and damaging wind gusts will be possible with the strongest thunderstorms. Be especially careful when camping due to the wet ground. The wet soil increases the likelihood of down trees. .SPOTTER INFORMATION STATEMENT... Spotter reports of flooding or wind damage are encouraged.
In the hours before
Special weather statement, Aug 6, 5:01 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
501 PM CDT Sat Aug 6 2022
TNZ081-082-062245-
Sequatchie TN-Bledsoe TN-
501 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of central Sequatchie
and southwestern Bledsoe Counties through 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dunlap, Old Cumberland, Cagle, Cartwright and Fall Creek Falls State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3555 8551 3555 8546 3557 8542 3567 8532
3567 8531 3541 8533 3527 8542 3529 8553
3531 8556 3532 8556 3534 8554 3536 8551
3541 8549 3541 8551 3542 8551 3543 8554
3549 8554 3550 8556
TIME...MOT...LOC 2201Z 292DEG 17KT 3540 8550
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 6, 5:35 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 3 WNW BEARDEN 35.95N 84.05W
08/06/2022 KNOX TN 911 CALL CENTER
TREE FELL ON VEHICLE AT INTERSECTION OF
CREEKHEAD DRIVE AND PINEY GROVE CHURCH ROAD.
TIME ESTIMATED FROM RADAR.
0445 PM TSTM WND DMG 3 NW BEARDEN 35.96N 84.05W
08/06/2022 KNOX TN 911 CALL CENTER
TREE DOWN ON LINES ON DEERWOOD ROAD. TIME
ESTIMATED FROM RADAR.
&&Special weather statement, Aug 6, 5:51 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
651 PM EDT Sat Aug 6 2022
TNZ016-017-042-VAZ005-062330-
Sullivan TN-Northwest Greene TN-Hawkins TN-Scott VA-
651 PM EDT Sat Aug 6 2022
...Strong thunderstorms will impact portions of northwestern
Sullivan, northeastern Hawkins, northeastern Greene and southeastern
Scott Counties through 730 PM EDT...
At 651 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Gate City to 6 miles south of
Surgoinsville. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsport, Gate City, Weber City, Church Hill, Mount Carmel,
Baileyton, Sullivan Gardens, Hiltons, Jearoldstown and Bays Mountain
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3669 8244 3643 8260 3644 8267 3641 8270
3641 8263 3639 8263 3632 8267 3631 8289
3667 8267
TIME...MOT...LOC 2251Z 250DEG 13KT 3661 8271 3638 8285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 6, 5:54 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
654 PM EDT Sat Aug 6 2022
TNZ082-083-099-062345-
Rhea TN-Bledsoe TN-Hamilton TN-
654 PM EDT Sat Aug 6 2022
...Strong thunderstorms will impact portions of southwestern Rhea,
south central Bledsoe and northeastern Hamilton Counties through 745
PM EDT/645 PM CDT/...
At 654 PM EDT/554 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Dayton to 6
miles north of Soddy-Daisy. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dayton, Soddy-Daisy, Graysville, Sale Creek, Flat Top Mountain,
Brayton and Mowbray Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3523 8507 3532 8524 3535 8523 3537 8525
3559 8518 3555 8494 3547 8497 3546 8499
3545 8498 3543 8499 3540 8503 3538 8503
3537 8501
TIME...MOT...LOC 2254Z 288DEG 11KT 3550 8513 3534 8519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 6, 6:06 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
706 PM EDT Sat Aug 6 2022
TNZ099-062345-
Hamilton TN-
706 PM EDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of southwestern
Hamilton County through 745 PM EDT...
At 705 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lookout Mountain, or 9 miles northeast of Trenton, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Signal Mountain, Ridgeside, Red Bank, East Ridge and
Lookout Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8546 3501 8542 3503 8542 3504 8541
3504 8539 3507 8536 3509 8536 3510 8537
3516 8526 3499 8516
TIME...MOT...LOC 2305Z 236DEG 13KT 3500 8543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 6, 7:40 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
840 PM EDT Sat Aug 6 2022
TNZ083-070130-
Rhea TN-
840 PM EDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of central Rhea County
through 930 PM EDT...
At 840 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 12 miles northwest of Decatur. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spring City, Piney Falls State Park, Grandview and Stinging Fork
Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3567 8499 3568 8498 3568 8499 3569 8499
3578 8490 3578 8487 3568 8478 3564 8478
3563 8479 3560 8478 3559 8493
TIME...MOT...LOC 0040Z 243DEG 4KT 3567 8493
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:01 PM CDT | Areal Flood Advisory | MRX | Hamilton | 10 min |
| Aug 6, 7:11 PM CDT | Flash Flood Warning | MRX | Hamilton | 3 hr |
| Aug 6, 7:32 PM CDT | Areal Flood Advisory | MRX | McMinn, Meigs, Rhea | 112 min |
| Aug 6, 7:40 PM CDT | Special Weather Statement | MRX | Rhea | 50 min |
| Aug 6, 10:39 PM CDT | Areal Flood Advisory | MRX | Polk | 2 hr |
| Aug 7, 5:46 PM CDT | Special Weather Statement | MRX | Marion | 44 min |
Nearby
Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.